Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla (Sustiva) and Food
Apr 4, 2007

I have read that the recommendation of taking Atripla on an empty stomach is to reduce the potential of elevating the efavirenz levels in your blood; potentially increasing the chance of side effects.

Some responses to similar questions indicate that it is OK to "feast away" when you take Atripla as long as your body can handle any potentially elevated side effects.

My question is this: does an elevated level of the efavirenz in your blood increase the chance of viral resistance especially if you return to taking it on an empty stomach...therefore creating unequal levels of the drug in your blood over time (by taking it with food on some occasions and without on others).

If the only potential concern of elevating your levels of efavirenz is the chance of increased side effects then I'd like to reconsider those periodic bedtime snacks! But I can't help but think that elevating the drug levels one night and then having them remain standard another night might create an opportunity for the virus to develop resistance.

Am I inventing a hypothesis based on reading too many HIV blogs or is this a valid concern? Thanks!

Response from Dr. Henry

Increased levels of efavirenz that can occur when taken with food (particularly fatty foods) can cause an enhancement of side effects but would not be expected to increase the risk for resistance (in fact would more likely decrease the risk for resistance). KH



Previous
leg pain
Next
Neuropathy in feet, reversable ? relief ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement